Michigan, 2022

Winter Storm and Winter Weather in Michigan, February 21 to 23, 2022

February 21 to 23, 2022 · NWS MQT · 9 events in 9 counties and zones

A couple of upper disturbances lifting up from the Central Plains produced periods of moderate snow over portions of Upper Michigan while sustaining a long-duration northeast flow lake enhanced snow event into north central Upper Michigan from the 21st into the 23rd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A couple of upper disturbances lifting up from the Central Plains produced periods of moderate snow over portions of Upper Michigan while sustaining a long-duration northeast flow lake enhanced snow event into north central Upper Michigan from the 21st into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 21, 5:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
657 AM EST Mon Feb 21 2022

.SHORT TERM...(Early this morning)
Issued at 218 AM EST MON FEB 21 2022

Surface winds continue to shift northerly very early this morning
and then closer to northeasterly by sunrise. A quick period of drier
low level air is working it's way into the Upper Great Lakes at the
moment. This drier air and lowering inversion heights have prompted
a decrease in overnight PoPs, while remaining with isolated to
scattered coverage for some central and western zones. Any
accumulating LES from passing showers early this morning should
remain under an inch in a vast majority of places. The return of a
more moist airmass is progged in upper air forecast soundings around
sunrise. Expect more widespread coverage building west to east
across the region shortly after sunrise. This will be the first
of two incoming systems that will create fairly widespread
snowfall chances.

.LONG TERM...(Today through Sunday)
Issued at 428 AM EST MON FEB 21 2022

Ridging across the N Pacific is driving a trof across the Western
CONUS as multiple waves are progged to eject across the Northern
Plains. As these waves traverse overtop the baroclinic zone,
frontogenetic forcing will then bring a period of snow across the
Upper Midwest later today through this evening. A secondary wave
will then move through the region on Tuesday, bringing an additional
round of snow across Upper Michigan. This will bring a long duration
snowfall event, with add'l NE wind lake-enhancement through Tuesday
night. As the sfc low pushes to the east of the area, colder air
will return with temperatures trending blo normal to end the month.

For today, models have continued their slow trend northward with the
axis of heavier snowfall as the frontogenesis axis sets up across
north-central MN through the western UP. Amounts for today remain
similar to going fcst, but with northward trend, slightly lesser
amounts south and east can be expected. Expect lake and terrain
enhancement to increase totals across the NE wind lake-effect belts.
Opted to convert the winter storm watch to an advisory and message
it as a prolonged period of light to at times moderate snowfall.
Today through tonight, snowfall amounts 4 to 8 inches is expected
across the advisory counties...with locally higher amounts  up to
around a foot across the higher terrain with terrain and lake-
enhancement. Only 1 to around 4 inches of snow is expected across
the south and eastern counties through tonight.

The second wave will the lift through the UP on Tuesday bringing
widespread snowfall with additional lake-enhancement with continued
NE winds. Models have trended warmer with this wave and have begun
to introduce add'l dry slotting across the south and east. Did hold
back on the QPF in these areas some for this potential and will wait
out the next round of guidance. Could see needing to add some advys
for all but Menominee county for tomorrow, but will hold off at this
time. Snowfall amounts Tuesday through Tuesday night will remain
light to at times moderate with ranges from around 2 inches in
Menominee to 5 inches in south central and eastern UP. In the
advisory counties amounts of 4 to locally as high as 12 inches will
be possible. On the probabilistic page, went with 10th to 90th pctl
graphic for 48 hours btwn 12Z today through 12Z Wednesday. Snowfall
totals look on the impressive side, but this is over the course of
48 hours.

On Wednesday, light LES will continue across the N to NW wind snow
belts. The western trof will begin to progress eastward across the
southern US as 850mb temps across the UP will remain near -20C. This
will keep max temps in the teens to perhaps low 20s through the week
into the weekend. Looks to be an active week across the Mississippi
River Valley as the western trof kicks off widespread precipitation;
however, quiet weather is expected across the UP with a Canadian
high dropping south across the Northern Plains. The next chance of
precip will be on Friday as a sfc low moves through the Ohio River
valley, which may bring some light NW wind LES across the eastern
UP. Otherwise, models suggest a clipper to move across the area on
Sunday.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM EST MON FEB 21 2022

Synoptic snow will begin to move into IWD early this morning with
lake effect showers continuing at SAW through mid to late morning.
As a result, MVFR ceilings will persist at these two terminals early
in the TAF period before dropping to near IFR in the next 6 to 9
hours. Elevated ceilings at CMX are expected to decrease around 14-
15z so the present VFR conditions will become MVFR and then to near
IFR as the heavier system snow is anticipated by mid-day. Kept
LIFR visibility at IWD, CMX and SAW for the afternoon and evening
period with the main system snowband located in this region. There
is moderate confidence in slightly improved visibilities
overnight as system snow transitions to lake effect snow later
this evening and visibilities are anticipated to improve. All
terminals have improving conditions late in the period as a
result. Northeasterly winds will prevail through the entire TAF
period at all terminals, with gusts up to 25 knots at times. &&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 428 AM EST MON FEB 21 2022

As a stagnant front remains across the Upper Midwest, a tighter
pressure gradient will remain over the lake. This will bring a
prolonged period of NE gales of 35 to 40 knots is expected this
evening through late Tuesday night. With these stronger winds, heavy
freezing spray is expected. As a sfc low pulls away to the east on
Wednesday, colder air and sfc high pressure will move in across the
lake. This will bring seasonally light winds across Superior through
the rest of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 AM EST /6 AM CST/ Wednesday for
     MIZ001>005-009-010-084.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST Tuesday for LSZ243-
     244-263-264-266-267.

  Gale Warning from 1 PM Tuesday to 7 AM EST Wednesday for
     LSZ249>251-266-267.

  Heavy Freezing Spray Warning from 10 AM EST /9 AM CST/ this
     morning to 7 PM EST /6 PM CST/ Tuesday for LSZ162.

  Gale Warning from 7 PM EST /6 PM CST/ this evening to 7 PM EST
     /6 PM CST/ Tuesday for LSZ162.

  Gale Warning from 7 AM Tuesday to 7 AM EST Wednesday for LSZ243-
     244-264.

  Gale Warning from 10 PM EST /9 PM CST/ this evening to 7 AM EST
     /6 AM CST/ Wednesday for LSZ240>242-263.

Lake Michigan...
None.
&&

SHORT TERM...NLY
LONG TERM...JAW
AVIATION...NLY
MARINE...JAW
Hazardous weather outlook, Feb 21, 3:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
429 AM EST Mon Feb 21 2022

MIZ001>005-009-010-084-220930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
429 AM EST Mon Feb 21 2022 /329 AM CST Mon Feb 21 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

The first part of a prolonged plowable snow event will take place
today and this evening. Snow showers continue tonight, especially
in the high terrain. See the latest winter weather message for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The second part of the widespread snowfall event will be Tuesday
afternoon and evening. See the latest winter weather message for
further details. Lake effect snow showers last into Wednesday in
the north to northwesterly wind snowbelts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

MIZ006-007-011>014-085-220930-
Alger-Luce-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
429 AM EST Mon Feb 21 2022 /329 AM CST Mon Feb 21 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Locally moderate snowfall is expected beginning later today and
into tonight with accumulations largely under a few inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread snow will return Tuesday afternoon and evening and
will be more significant. Lake effect snow showers last into
Wednesday in the north to northwesterly wind snowbelts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-220930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
429 AM EST Mon Feb 21 2022 /329 AM CST Mon Feb 21 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray and is expected today with northeasterly
gales starting this evening. See the latest Marine Weather
Message and the Lake Superior forecast for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast gales continue through Tuesday night, mainly across
western and northern Lake Superior. Heavy freezing spray is
possible through Wednesday. See the latest marine weather message
and the Lake Superior forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-220930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
429 AM EST Mon Feb 21 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Gogebic

When
February 21, 6:00 AM CST to February 23, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total enhanced snowfall amounts over an approximate two-day period included 12-16 inches in the Ironwood area and 11 inches in Watersmeet. Schools were closed on the 22nd and were on a two-hour delay on the 23rd due to impacts from the heavy snow.

Winter Storm, Alger

When
February 21, 7:00 AM EST to February 23, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observer 48-hour lake effect snowfall totals across Alger County were between 8 and 10 inches. Northerly winds gusting to 35 mph also contributed to considerable blowing snow. Au Train-Onota Schools were closed on the 22nd and most schools in the county were closed on the 23rd due to impacts from the snow and blowing snow.

Winter Weather, Southern Schoolcraft

When
February 21, 7:00 AM EST to February 23, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer at Manistique measured 8 inches of snow in 48 hours.

Winter Storm, Baraga

When
February 21, 9:00 AM EST to February 23, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Significant lake enhanced storm total snowfall amounts over a two-day period in Baraga County included 23 inches at Herman and nearly 21 inches just two miles south of Baraga. Schools were closed throughout Baraga County on the 22nd and were on a two-hour delay on the 23rd due to impacts from the heavy snow.

Winter Weather, Iron

When
February 21, 8:00 AM CST to February 23, 8:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured nearly 10 inches of snow in 48 hours.

Winter Storm, Marquette

When
February 21, 10:00 AM EST to February 23, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Significant storm total lake enhanced snowfall amounts over a nearly two-day period included nearly 45 inches over the Dead River Basin, 37 inches at NWS Marquette, 30 inches in Ishpeming, over 24 inches in Big Bay and Sands Township, 22 inches at Trowbridge Park, 14 to 18 inches in the city of Marquette and 18 inches at Harvey. Schools were closed throughout the county, including Northern Michigan University, on both the 22nd and 23rd due to the impacts from the heavy snow.

Winter Storm, Northern Houghton

When
February 21, 12:00 PM EST to February 23, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Storm total lake enhanced snowfall totals over less than a two-day period included 14.5 inches at Twin Lakes, 14 inches at Painesdale, 13.5 inches at Quincy Hill, 12.6 inches at Atlantic Mine and 12 inches at Kearsarge. Northeast winds gusting over 30 mph also contributing to lower visibility in blowing snow at times. Houghton and Keweenaw Schools were closed on both the 22nd and 23rd due to impacts from the heavy snow.

Winter Storm, Keweenaw

When
February 21, 12:00 PM EST to February 23, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Keweenaw County Road Commission measured a two-day lake effect snowfall total of 26.5 inches near Phoenix. East winds gusting near 35 mph also aused greatly reduced visibility at times in blowing snow. Keweenaw County Schools were closed on the 22nd and 23rd due to impacts from the heavy snow and blowing snow.

Winter Storm, Ontonagon

When
February 21, 12:00 PM EST to February 23, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Storm total lake enhanced snowfall over less than a two-day period included 13 inches at Bergland Dam and 12 inches at Bruce Crossing and Paulding. Schools throughout the county were closed on the 22nd and were on a two-hour delay on the 23rd due to impacts from the heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008818, 1009697, 1009698, 1008804, 1009690, 1008800, 1008814, 1008815, 1008817.